Minnesota, 2018

Heavy Snow in Minnesota, February 18, 2018

February 18, 2018 · NWS FGF · 10 events in 10 counties and zones

Surface low pressure tracked across South Dakota on the morning of February 18th, then moved to just north of the Twin Cities in Minnesota by the early evening. An area of snow over north central South Dakota in the early morning hours spread east-northeast, eventually setting up in an east-west band from New Rockford to Hillsboro to Bemidji.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure tracked across South Dakota on the morning of February 18th, then moved to just north of the Twin Cities in Minnesota by the early evening. An area of snow over north central South Dakota in the early morning hours spread east-northeast, eventually setting up in an east-west band from New Rockford to Hillsboro to Bemidji. There were intense snow rates within this band through the remainder of the morning into the afternoon. Snow totals ranged from 6 to 15 inches along this corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 18, 3:20 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 18, 3:20 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 AM CST Sun Feb 18 2018

.SHORT TERM...(Today and tonight)
Issued at 245 AM CST Sun Feb 18 2018

Winter weather impacts are the concern today from fasting moving
band of snow to bisect the forecast area. As SFC low tracks to the
south of the area warm air advection will bring widespread 2 to 5
inches to the area. A potentially higher band of snow and snowfall
rates exists embedded within the currently headlined advisory
area, a Valley City to Fargo to Park Rapids line and north. As
frontogenetical forcing coupled within the broad synoptic lift
expecting a 10 to 20 mile wide band of snow to move across the
area between 6am and noon today Best idea on timing of the
placement of the stronger band developing will be around 6 to 9am
time frame. With respect to blowing snow and reduced visibility
concerns with current wind guidance, usually too low, suggests
winds to become sustained 15 to 25 mph with gusts 30 to 35 mph in
the valley by noon. This will produce areas of blowing and
drifting snow making travel difficult across open country this
afternoon. Pockets of blizzard conditions are possible where
heavier snow and strong winds overlap.

Snow and wind impacts taper off quickly in the evening with temps
bottoming out overnight ranging from teens below across the
Devils Lake basin to single digits above in the southern valley.

.LONG TERM...(Monday through Saturday)
Issued at 245 AM CST Sun Feb 18 2018

Much of next week will feature a long wave trough anchored from the
Northern Rockies through the Great Basin while a Bermuda high sets
up off the southeast coast. Split flow will still predominate with
the northern plains in zonal to southwest flow most of the time.

On Mon afternoon through Tue afternoon there is agreement that
multiple waves and sfc lows will propagate from the central plains
into the upper midwest. A swath of snow is likely from Interstate 94
south and possible farther north through about Federal Highway 2.
Impactful accumulations of up to 4 or 5 inches will be possible
across the southern areas, with the likelihood of winds in the 20 to
30 mph range adding to visibility reductions. As with yesterday's
deterministic runs the GFS remains drier over a greater area than
the ECMWF, but it is beginning to agree more with the latter in
terms of coverage and pcpn intensity. Surface high pressure will
begin to dominate Tue night through Wed, with colder overnight temps
and highs remaining below average for Wed.

Later in the week (Thu/Fri and into Sat) with the high farther east,
return flow will boost afternoon temperatures into and through the
20s. Some low impact warm air advection pcpn is possible on Fri
into Sat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1144 PM CST Sat Feb 17 2018

Conditions will be going downhill thru the early morning as vsbys
lower in snow. In most locations IFR vsbys are anticipated as
predominate 12z-18z period...then improving. Winds more east-
southeast turning north Sunday midday/aftn with some gusts over 25
kts in the RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 4 PM CST this afternoon for NDZ008-
     016-027-030.

     Winter Weather Advisory until 3 PM CST this afternoon for NDZ006-
     007-014-015-024-026-028-029-038-039-054.

MN...Winter Weather Advisory from 6 AM this morning to 6 PM CST this
     evening for MNZ005-006-008-009-013>017-022>024-027-028.

     Winter Weather Advisory until 4 PM CST this afternoon for MNZ001-
     002-004-007.

     Winter Weather Advisory until 3 PM CST this afternoon for MNZ003.

&&

SHORT TERM...JK
LONG TERM...WJB
AVIATION...Riddle
Hazardous weather outlook, Feb 17, 6:22 AM CST, 23 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CST Sat Feb 17 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181230-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
622 AM CST Sat Feb 17 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A low pressure system is expected to bring snow to much of the
region late tonight and on Sunday. Most of the accumulations will
fall on Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snowfall accumulations of 3 to 6 inches are likely by Sunday
afternoon across the central Red River Valley and east through the
Park Rapids and Bemidji areas. However, the peak of the snow band
may track as far north as Grand Forks to Upper Red Lake or as far
south as Lisbon to Wadena. Also, a narrow swath of over 6 inches
of snow will be possible in the peak of this band. Freezing
drizzle will be possible in the far southern Red River Valley and
east to Wadena. Blowing snow is also possible on Sunday
afternoon, especially in the Red River Valley.

Wind chills around 25 below are possible the mornings of Monday,
Tuesday, and Wednesday across northeast ND and far northwestern
MN.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Knutsvig

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, West Polk

When
February 18, 5:40 AM CST to 12:59 PM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, Norman

When
February 18, 5:40 AM CST to 12:59 PM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Heavy Snow, Red Lake

When
February 18, 5:40 AM CST to 3:59 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Heavy Snow, East Polk

When
February 18, 5:40 AM CST to 3:59 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, Mahnomen

When
February 18, 5:40 AM CST to 3:59 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Heavy Snow, North Clearwater

When
February 18, 5:40 AM CST to 3:59 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, South Clearwater

When
February 18, 5:40 AM CST to 3:59 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, South Beltrami

When
February 18, 5:40 AM CST to 3:59 PM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Heavy Snow, Hubbard

When
February 18, 5:40 AM CST to 3:59 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Heavy Snow, North Beltrami

When
February 18, 12:59 PM CST to 3:59 PM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734894, 734895, 734896, 734897, 734898, 734899, 734900, 734901, 734902, 735292.